Tiny blood vessels (capillaries) link the smallest parts of your arteries to the smallest parts of your veins. Petechiae appear when capillaries bleed, leaking blood into the skin. A number of things can cause this bleeding, including:

  • Prolonged straining
  • Certain medical conditions
  • Specific types of injuries
  • Medications
  • Injuries and sunburn

Prolonged straining

Tiny petechiae of the face, neck and chest can be caused by prolonged straining during activities such as:

  1. Crying
  2. Coughing
  3. Vomiting
  4. Childbirth
  5. Weightlifting

Certain medications

Petechiae may result from taking some types of medications, including:

  1. Anticoagulants (warfarin, heparin)
  2. Atropine (Atropen)
  3. Carbamazepine (Carbatrol, Epitol, Tegretol, others)
  4. Chloral hydrate (Somnote)
  5. Desipramine (Norpramin)
  6. Indomethacin (Indocin)
  7. Naproxen (Aleve, Anaprox, Naprosyn)
  8. Nitrofurantoin (Furadantin, Macrobid, Macrodantin)
  9. Penicillin
  10. Quinine (Qualaquin)

Infectious diseases

Petechiae may be caused by any of a number of fungal, viral and bacterial infections, including:

  1. Cytomegalovirus (CMV) infection
  2. Endocarditis
  3. Hantavirus pulmonary syndrome
  4. Meningococcemia
  5. Mononucleosis
  6. Rocky Mountain spotted fever
  7. Scarlet fever
  8. Sepsis
  9. Strep throat
  10. Viral hemorrhagic fevers

Other medical conditions

Petechiae may also be caused by noninfectious medical conditions. Examples include:

  1. Vasculitis
  2. Thrombocytopenia (low platelet count)
  3. Leukemia
  4. Scurvy (vitamin C deficiency)
  5. Vitamin K deficiency

Injuries or sunburns

Child abuse involving strangulation or smothering can cause petechiae in the face and eyes. Biting and spanking can also cause petechiae. Crush injuries, such as those experienced during car crashes, can result in petechiae of the face, neck and chest. Severe sunburn also can sometimes include petechiae.

Causes shown here are commonly associated with this symptom. Work with your doctor or other health care professional for an accurate diagnosis.

May 05, 2015